Monday, March 29, 2021
Gabapentin: Another Drug I'll Avoid
I realize I've never written about my experience with Gabapentin, a popularly prescribed drug, so here's what I wrote about it a couple of years ago:
My shingles saga began more than two months ago, and I feel as though it's not over yet. The blisters, which were on the back of my scalp, have been gone for some time. I was scrupulously careful about not scratching them because I'd read scarring could lead to permanent hair loss. But I've been losing hair the whole time, and it's still falling out. At some point I realized I was losing hair from both sides of my head--not just the right side where the blisters were. So I blame the drug gabapentin, which apparently can cause "long-lasting" hair loss. I still don't know what is meant by "long-lasting," but I plan to ask the neurologist.
I was prescribed gabapentin at a low dose (two 100mg capsules once a day) and I cut it in half early on. I was grateful for it at first, as it gave me relief from the unremitting nerve pain I'd experienced from my neck down into my arm, but it soon became obvious it was messing with my mood and memory. My brain is one thing I don't want to mess with! Many thanks to the friends who informed me of some of the downsides of gabapentin, including depression. I got off it after a few weeks, and waited for my memory to get back to normal and my hair to stop falling out. I'm still waiting.
But now I have another issue to deal with: weird tooth problems involving nerves that act up and settle down. I wondered . . . since gabapentin acts on nerves, could there be a connection? I Googled gabapentin teeth and found all sorts of complaints about the drug. People claimed it was responsible for their tooth decay and loss. Whether all the accounts are true I have no idea, but the possibility of a connection makes sense to me.
I ended up needing a root canal. I'd gone to the dentist because one of my teeth had become so sensitive. He tested the nerve, and the nerves in surrounding teeth, and they were all fine. The next day the tooth looked darker than the others. I went back to the dentist, and they found the nerve had died. I'm now pretty certain all those reports about tooth loss from gabapentin were true.
A pharmacist told me the dose I’d been prescribed was unusually low. She said many people take 300 mg three times a day. With its history of causing depression, I wonder if gabapentin is partly responsibly for the huge number of prescriptions written to combat depression in this country.
Posted by Susan at 8:40 AM 3 comments:
Subscribe to: Posts (Atom)